Colorado, 2010

Debris Flow and Lightning Strike in Colorado, August 5, 2010

August 5, 2010 · NWS GJT · 2 events in 2 counties and zones

A persistent monsoonal feed of moisture into Western Colorado allowed early morning thunderstorms to form over the San Juan Mountains and adjacent valleys. These storms contained frequent lightning and very heavy rainfall which fell over already saturated ground.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A persistent monsoonal feed of moisture into Western Colorado allowed early morning thunderstorms to form over the San Juan Mountains and adjacent valleys. These storms contained frequent lightning and very heavy rainfall which fell over already saturated ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 3:30 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 5, 3:30 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT THU AUG 5 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...

EMBEDDED VORT CENTER OVER SE UTAH HAS TRIGGERED AN AREA OF STORMS
ACROSS SAN JUAN COUNTY UTAH EARLY THIS MORNING.  THIS VORT CENTER IS
PROGGED TO MOVE NORTHEAST AND REACH THE LA SAL MOUNTAINS BY LATE
MORNING...A GOOD AREA FOR STORM DEVELOPMENT.  THIS WILL BE QUICKLY
FOLLOWED BY A STRONGER SHORT WAVE OVER NW ARIZONA THAT WILL LIFT
NORTHEAST TODAY AND REACH THE UINTA BASIN THIS EVENING.   RUC13 AND
SREF MODELS PLACE THE DEEPEST MOISTURE OVER SE UTAH AND WEST CENTRAL
COLORADO...SO THIS REGION SHOULD BE THE PRIMARY AREA OF FOCUS.
MOISTURE IS NOT AS DEEP COMPARED TO THE PAST SEVERAL DAYS...BUT
REMAINS ABOVE SEASONAL NORMS WITH PRECIPITABLE WATER OVER AN INCH
ACROSS SE UTAH.  WILL ISSUE ANOTHER FLASH FLOOD WATCH TODAY FOR THE
SRN TWO THIRDS OF THE FORECAST AREA.

FRIDAY...SOMEWHAT DRIER AIR FOLLOWS THE DEPARTING SHORT WAVE.
MAXIMUM PRECIPITABLE WATER MAY BE UNDER ONE INCH AND PROGGED 700 MB
SPECIFIC HUMIDITY GENERALLY LESS THAN 8 G/KG.  THERE ARE STILL MINOR
IMPULSES EMBEDDED IN LIGHT SOUTHWEST FLOW THAT WILL TRIGGER STORMS...
BUT CONVECTION MAY NOT BE AS STRONG OR ORGANIZED AS THE PAST SEVERAL
DAYS.  BARRING ANY SURPRISES...A FLASH FLOOD WATCH MAY NOT BE
WARRANTED.

FRIDAY NIGHT...THE NEXT MONSOONAL SURGE MAY NOT WAIT UNTIL SATURDAY
AS THE MODELS SUGGEST MOISTURE WILL BE ON THE RISE OVER SOUTHWEST
COLORADO.  THIS HAS IMPLICATIONS IN THE LONG TERM PERIOD...BUT FOR
THE SHORT TERM...MOST OF FRIDAYS ACTIVITY WILL DIMINISH BY LATE
EVENING.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
HIGH PRESSURE WILL BECOME RE-CENTERED OVER TX SATURDAY BRINGING A A
SECOND SURGE OF MOISTURE NORTHWARD INTO OUR CWA. COINCIDENTALLY TROF
ALONG THE WEST COAST TRIES TO MOVE EASTWARD AND 60KT JET CORE MOVES
INTO NRN UT. THIS SHOULD SET THE STAGE FOR STRONGER MORE ORGANIZED
STORMS DUE TO INCREASING SHEAR WITH THE POSSIBILITY OF DECENT
SIZED HAIL. LITTLE CHANGE IS SEEN SUNDAY OTHER THAN MSTR CONTINUES TO
INCREASE AND JET REMAINS IN THE SAME AREA. THE STRONGEST STORMS
SHOULD FAVOR ERN UT AND NW CO...WHILE THE WETTEST STORMS WILL BE IN
THE DEEPER MSTR NEAR THE SOUTHERN PORTION OF CONTINENTAL DIVIDE.
MONDAY LIMITED DRYING OCCURS FROM THE WEST-NORTHWEST AS TROF TRIES TO
MOVE INTO THE GRT BASIN. EXPECT COVERAGE OF STORMS TO LESSEN TO SCT
CATEGORY MTNS AND ISOLD VALLEYS.

TUESDAY-WEDNESDAY...DRIER AIR ASSOCIATED WITH THE WESTERN TROUGH
INTRUDES INTO THE WESTERN FORECAST AREA. THIS WOULD ALSO INCREASE THE
DIURNAL TEMPERATURE SPREAD.

&&

.AVIATION...
STORMS WILL QUICKLY DEVELOP MID MORNING AND PERSIST THROUGH THE
LATE EVENING HOURS.  AREAS OF MVFR CEILINGS AND VISIBILITY IN HEAVY
RAIN WILL RESULT IN MOUNTAIN OBSCURATIONS.  POCKETS OF TORRENTIAL
DOWNPOURS WILL RESULT IN IFR OR LIFR CEILINGS AND VISIBILITY.
ADDITIONAL HAZARDS INCLUDE OUTFLOW WINDS TO 30 MPH WITH UP TO INCH
SIZED HAIL IN STRONGER STORMS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....PF
LONG TERM......MC/JOE
AVIATION.......TGJT
Hazardous weather outlook, Aug 5, 5:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU AUG 5 2010

COZ001>014-017>023-UTZ022>025-027>029-061200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS THIS AFTERNOON AND
EVENING ACROSS MUCH OF WESTERN COLORADO AND EASTERN UTAH.  THE
STRONGEST THUNDERSTORMS WILL PRODUCE HAIL...GUSTY WINDS TO 30 MPH AND
VERY HEAVY RAINFALL.  DOWNPOURS WILL LIKELY RESULT IN FLASH FLOODING
ACROSS PORTIONS OF EASTERN UTAH AND WESTERN COLORADO...ESPECIALLY
NEAR STEEP TERRAIN AND IN NARROW SLOT CANYONS.

PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAIN...HOWEVER STORMS WILL NOT BE AS STRONG AS PREVIOUS DAYS...
AND THE FLASH FLOODING THREAT WILL BE LOWER.

SATURDAY AND SUNDAY...MONSOONAL MOISTURE WILL BE ON THE INCREASE
WITH STRONGER AND ORGANIZED STORMS.  THE STRONGER STORMS WILL HAVE
HEAVY RAIN AND HAIL.

MONDAY THROUGH WEDNESDAY...NOT AS MOIST BUT SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS POSSIBLE IN SOME AREAS TODAY. REPORTS OF
SIGNIFICANT WEATHER WILL AGAIN BE APPRECIATED.

In the hours before

Local storm report, Aug 5, 1:58 AM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 AM MDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     LIGHTNING        5 SE MOAB               38.52N 109.48W
08/04/2010                   GRAND              UT   TRAINED SPOTTER

            LIGHTNING STRUCK POWER POLE ON SOUTH SIDE OF KIRBY LANE
            SOUTH OF MOAB. STARTED GRASS FIRE WHICH WAS QUICKLY
            SUPRESSED. TIME ESTIMATED.

&&

EVENT NUMBER GJT1000655

MCS
Local storm report, Aug 5, 2:12 AM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 AM MDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     HEAVY RAIN       5 W MOAB                38.57N 109.64W
08/04/2010  U0.00 INCH       GRAND              UT   TRAINED SPOTTER

            MUD AND SOME ROCK ON HWY 279 BETWEEN MM 10 AND 11. ALSO
            SOME MUD ALONG HWY 128...NO SPECIFIED LOCATION. TIME
            ESTIMATED.

&&

EVENT NUMBER GJT1000656

MCS

The radar

The Grand Junction radar (KGJX), 165 km away, was scanning. The volume nearest the first event began at 13:48 UTC.

Open the radar archive at this moment

Event by event

1 debris flow, 1 lightning. Local standard time, as filed.

Debris Flow, Southwestern San Juan Mountains

When
August 5, 6:00 AM MST to 7:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Heavy rain-induced rock slides were reported near the Rockwood station along the Durango and Silverton rail line. The damage closed the tracks for a few hours and delayed the train passage.

Lightning, La Plata

When
August 5, 6:50 AM MST to 7:00 AM MST
Where
La Plata County, 6.13 mi SSE of Trimble
Property damage
$7,000
Reported by
Newspaper
Coordinates
37.325, -107.791

Lightning from an early morning thunderstorm struck the roof of a house in the Durango Hills subdivision. Only moderate damage was reported by the resulting fire.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354663, 354662.